Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Chicago, IL

August 2, 2003Ford County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 2, 2003, 2:30 PM CDT for Ford County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:30 PM CDT (19:30 UTC)
Expired
Aug 2, 2003, 6:30 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ford County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 021932
FFWLOT
ILC053-022330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 230 PM CDT...WEATHER SERVICE RADAR INDICATED TWO TO THREE 
INCHES OF RAIN HAD FALLEN ALREADY THIS AFTERNOON. MORE THUNDERSTORMS 
WILL MOVE THROUGH FORD COUNTY THROUGH THE REST OF THE 
AFTERNOON...AND THESE STORMS MAY PRODUCE AN ADDITIONAL TWO TO FOUR 
INCHES OF RIAN OVER THE AFFECTED AREA.

* THE TOWNS OF GIBSON CITY AND MELVIN ARE IN THE AREA OF THE 
FLOODING.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK...INCLUDING SUVS AND PICKUPS...CAN BE 
SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4060 8845 4043 8846 4043 8814 4073 8815
          4063 8825
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 2, 1:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT SAT AUG 2 2003

PUBLIC FORECAST DISCUSSION FOR AFTERNOON GRIDS/ZONES

SHORT TERM...UNTIL 04/12Z...

UPPER LOW NOW OVER MINNESOTA ARROWHEAD TO REMAIN MAIN FEATURE OF
INTEREST THROUGH THE SHORT TERM. MODELS FAIRLY CONSISTENT IN KEEPING
UPPER LOW NEARLY STATIONARY THROUGH 03/12Z...THEN MOVING
PROGRESSIVELY IN AN ARC TOWARD THE LOWER LAKES...CONTINUING TO
ONTARIO AND QUEBEC. SURFACE PATTERN REMAINS VERY DIFFUSE THROUGH THE
PATTERN...SO PERSISTENCE FORECAST LOOKS GOOD THROUGH THIS TIMEFRAME.
VERY COOL TEMPERATURES ALOFT WILL MAINTAIN INSTABILITY...WITH
THUNDERSTORMS DEVELOPING WITH EVERY RIPPLE AROUND THE UPPER LOW.
TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE SHORT TERM.

LONG TERM...AFTER 04/12Z...
VERY LITTLE CHANGE TO GOING FORECAST.  PRETTY GOOD AGREEMENT ON
MODELS DURING MUCH OF THIS PERIOD UPPER AS LOW PULLS OUT GRADUALLY
MONDAY INTO TUESDAY, TO PUT AN END TO PRECIPITATION THREAT. AFTER
THAT RIDGE SLOWLY PUSHES EASTWARD FOR A DRY SEASONABLE PERIOD.
MODELS NOW INDICATING AN IMPULSE IN NORTHWEST FLOW AROUND TUESDAY TO
REMAIN WELL TO OUR SOUTH AND WEST OVER THE PLAINS.  SEE NO
MENTIONABLE PRECIP THREAT THROUGH SATURDAY THIS FAR EAST AS PATTERN
SHIFTS VERY SLOWLY EASTWARD

.CHI...NONE

AVIATION DISCUSSION FOR 18Z TAFS...

TAF SITES TEMPORARILY BETWEEN CONVECTION AS SFC BOUNDARY EVIDENT ON
RADAR AND SATELLITE IMAGERY IS LIGHTING UP WELL SOUTH...AND
INSTABILITY POPCORN TSRA ARE FIRING OVER WISCONSIN. EXPECT THIS
LIGHTER PRECIP TO WORK DOWN TO THE TAF SITES LATER THIS
AFTERNOON...THEN DIE OFF DIURNALLY. WITH MAIN FOCUS SHIFTING WELL
SOUTH AND EAST OF THE AREA...THINK THE CHANCES OF OVERNIHT
CONVECTION ARE SMALL. SOME LIGHT FOG AGAIN LIKELY TONIGHT AS GROUND
REMAINS VERY MOIST.

WEST WINDS TO BECOME VARIABLE AFTER SUNSET...THEN A SLIGHT NORTHERLY
COMPONENT SUNDAY AS SURFACE FEATURES REMAIN DIFFUSE.

JHV
Hazardous weather outlook, Aug 2, 6:00 AM CDT, 8 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH TODAY AND
TONIGHT. MORE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. THERE IS A POSSIBILITY THAT
THESE STORMS COULD BECOME SEVERE...WITH MAINLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS CONTINUES THROUGH SUNDAY AND INTO MONDAY.
AS OF NOW THOSE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

RLB

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:03 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois42 min

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.